Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper trough and accompanying cold front continued to shift very slowly east from the central U.S. toward the eastern U.S. Large-scale synoptic support combined with an unstable and moist atmosphere supported continued generation of showers and thunderstorms across north and central Georgia for yet another day. Clusters of showers and thunderstorms repeatedly affected Heard county in west central Georgia during the morning hours. Over three inches of rain fell in some parts of the county during the morning, resulting in flash flooding across the northern and central parts of the county, generally between Centralhatchee and Franklin. While other severe thunderstorm warnings were issued later in the afternoon, no severe weather reports were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 16, 10:37 AM EST, 11 minutes earlier.
Area forecast discussion, May 16, 10:37 AM EST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1137 AM EDT SAT MAY 16 2009
.UPDATE...
RESENT THE ZONES TO REFRESH THE WORDING FOR THE AFTERNOON...DID NOT
MAKE ANY CHANGES HOWEVER. EXPECT CONVECTION TO BECOME MORE
WIDESPREAD THROUGHOUT THE AFTERNOON HOURS. LATEST RUC ANALYSIS
DEPICTS A VORTICITY MAXIMUM ACROSS EAST CENTRAL ALABAMA. THIS
FEATURE IS ALSO NOTED ON VISIBLE SATELLITE THIS MORNING AS A
SLIGHT SPIN ACROSS EAST CENTRAL ALABAMA. THIS FEATURE IS ACTING AS
A FOCUS FOR CONTINUOUS SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS
WEST CENTRAL GEORGIA THIS MORNING. FRONTAL BOUNDARY IS PARALLELING
THE MISSISSIPPI RIVER AS OF LATE THIS MORNING...WITH ONLY SLOW
PROGRESS TO THE EAST. SOME STRONG THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON...WITH MIXED LAYER CAPE VALUES OF 1500-2000 J/KG. SHEAR
IS ALMOST NONEXISTENT HOWEVER...WITH 0-6KM BULK SHEAR VALUES LESS
THAN 10 KT...SO WHILE MOST STORMS SHOULD REMAIN BELOW SEVERE
LIMITS...A FEW PULSE SEVERE STORMS ARE NOT OUT OF THE QUESTION.
HEAVY RAINFALL APPEARS TO BE A MORE SIGNIFICANT
THREAT...ESPECIALLY ACROSS WEST CENTRAL GEORGIA WHERE CONVECTION
HAS BEEN CONTINUOUS THROUGH THE MORNING HOURS.
&&
.PREV DISCUSSION... /ISSUED 500 AM EDT SAT MAY 16 2009/
SHORT TERM /TODAY THROUGH MONDAY/...
MODELS CONTINUE TO SHOW STRONG COLD FRONT MOVING ACROSS THE
TENNESSEE/LOWER MISSISSIPPI VALLEY REGION TODAY...APPROACHING
EXTREME NORTHWEST GEORGIA EARLY TONIGHT...THEN MOVING TO NEAR AN
ATLANTA TO ATHENS LINE BY 12Z SUNDAY. LOOK FOR CURRENT CONVECTIVE
ACTIVITY AFFECTING PORTIONS OF NORTHWEST GEORGIA EARLY THIS
MORNING TO CONTINUE TO WANE...THEN SHOWERS AND TSTORMS BECOMING
WIDESPREAD OVER MUCH OF THE COUNTY WARNING AREA THIS
AFTERNOON/EVENING IN MOIST INCREASINGLY UNSTABLE AIRMASS OUT AHEAD
OF THE FRONT. STILL NOT OUTLOOKED BY SPC IN RISK OF SEVERE...BUT
THEY DO HAVE MUCH OF NORTH GEORGIA IN THE 5% REGION FOR PROBABILITY
OF SEVERE STORMS DAY ONE. WITH MODEL CAPES IN THE 100O TO 2000 RANGE
OVER MUCH OF NORTH AND WEST GEORGIA THIS AFTERNOON...ISOLATED SEVERE
STORMS NOT OUT OF THE QUESTION. MODELS SIMILAR WITH FRONT PUSHING
INTO CENTRAL GEORGIA SUNDAY AFTERNOON AND LOOK FOR BEST PRECIP
COVERAGE AND THREAT OF SEVERE STORMS TO BE MAINLY OVER CENTRAL AND
SOUTH GEORGIA. AS THE FRONT DRIFTS INTO SOUTH GEORGIA SUNDAY
NIGHT...AND SURFACE HIGH PRESSURE BUILDS SOUTHEAST FROM THE GREAT
LAKES...MODELS SHOW DRIER AIR ADVECTING INTO NORTH GEORGIA...BUT
MAINTAIN SOME DEEPER MOISTURE OVER CENTRAL SECTS WELL INTO MONDAY AS
THE THE FRONT MEANDERS NEAR THE GEORGIA/FLORIDA BORDER.
LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
EXTENDED PROGS CONTINUE TO OFFER VARYING SOLUTIONS ON THE
EVOLUTION OF A LOW PRESSURE SYSTEM EXPECTED TO DEVELOP OVER THE
SOUTH CENTRAL GULF TUESDAY/WEDNESDAY TIME FRAME. GFS CONTINUE TO
BE THE MOST AGGRESSIVE WITH SPREADING DEEPER MOISTURE ASSOCIATED
WITH THIS FEATURE NORTHWARD INTO OUR AREA. HOWEVER...PLAN TO
CONTINUE PREVIOUS FORECAST TREND WITH SLIGHT CHANCE POPS MAINLY
ACROSS EXTREME SOUTHERN COUNTIES FOR NOW WITH SEVERAL MODEL RUNS
YET TO GO.
AVIATION...UPDATE...
IT LOOKS LIKE A SUCKER HOLE OF MVFR-VFR CEILINGS CAME BY THE ATL
AREA WITH CONDITIONS NOW LESSENING TO THE S AS IFR CEILINGS ARE
FILLING BACK IN OVER THE CCO/FFC AREAS. POTENTIAL FOR IFR-MVFR
CEILINGS THROUGH THE MORNING THAT SHOULD IMPROVE LATER MORNING.
CONVECTIVE SHOWERS HAVE POPPED UP AROUND THE AREA AND WILL TEND TO
KEEP THINGS MIXED UP. EXPECT A FLARE UP OF THUNDERSTORMS TODAY
ACROSS THE AREA...MAXIMIZING DURING THE AFTERNOON AND EVENING.
SURFACE WINDS LIGHT SSE BECOMING SW DURING THE DAY. BDL
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 77 63 74 50 72 / 80 70 60 20 10
ATLANTA 77 62 71 52 71 / 90 70 60 20 5
BLAIRSVILLE 74 60 68 45 67 / 90 80 60 10 5
CARTERSVILLE 78 60 71 50 72 / 100 80 50 10 5
COLUMBUS 81 66 77 56 73 / 70 60 60 30 10
GAINESVILLE 75 61 70 51 70 / 90 80 60 20 5
MACON 83 67 81 53 73 / 60 60 70 40 20
ROME 80 61 71 48 74 / 90 80 50 10 5
PEACHTREE CITY 78 62 74 50 71 / 80 70 60 20 5
VIDALIA 86 66 82 52 70 / 50 50 70 60 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
22
Hazardous weather outlook, May 16, 10:30 AM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT SAT MAY 16 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-170900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT SAT MAY 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH GEORGIA AND
ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL GEORGIA...
THIS AFTERNOON AND EVENING.
.SYNOPSIS...
A COLD FRONT WILL MOVE TO NORTH GEORGIA THIS EVENING AND TO CENTRAL
GEORGIA SUNDAY MORNING.
.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE GUSTY WINDS...HAIL
AND LIGHTNING. HEAVY RAIN WILL ALSO BE POSSIBLE. THE MOST LIKELY
LOCATION FOR SEVERE THUNDERSTORMS WILL BE NORTH OF ATLANTA AND
ATHENS...THIS AFTERNOON AND EVENING. HOWEVER...SCATTERED TO NUMEROUS
THUNDERSTORMS MAY CONTINUE WELL INTO SATURDAY NIGHT.
.DISCUSSION...
A MOIST AIRMASS WILL CONTINUE OVER THE AREA TODAY. THE AIRMASS WILL
BECOME INCREASINGLY UNSTABLE THIS AFTERNOON WITH CAPES OF 1500 TO
2000 AND LIFT INDICES OF MINUS 4 TO MINUS 7. THIS WILL ALLOW A FEW
STORMS TO BECOME SEVERE AS A COLD FRONT APPROACHES THE AREA. AN
INHIBITING FACTOR FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE THE
LACK OF VERTICAL WIND SHEAR.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA ON SUNDAY. THERE
IS A CHANCE OF THUNDERSTORMS OVER PARTS OF CENTRAL GEORGIA ON
MONDAY...AND AGAIN ON WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON.
EMERGENCY MANAGERS SHOULD MONITOR THE SITUATION.
In the hours before
Special weather statement, May 16, 10:03 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1103 AM EDT SAT MAY 16 2009
GAZ052-161630-
1103 AM EDT SAT MAY 16 2009
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN HEARD COUNTY UNTIL
1230 PM EDT...
AT 1102 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND THUNDERSTORMS OVER MOST OF HEARD COUNTY. THE
LEADING EDGE OF THE STRONGER STORMS EXTENDED FROM NEAR ROOSTERVILLE
TO NEAR TEXAS...AND MOVING EAST NORTHEAST AT 10 MPH. THE SLOW
MOVEMENT OF THESE STORMS AND CONTINUED REDEVELOPMENT OVER THIS SAME
AREA WILL RESULT IN 1 TO 3 INCHES OF RAINFALL FOR MUCH OF HEARD
COUNTY OVER THE NEXT COUPLE OF HOURS.
RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...AND LOW LYING FLOOD PRONE AREAS ALONG
HIGHWAYS...STREETS AND UNDERPASSES. SOME AREAS THAT COULD EXPERIENCE
MINOR FLOODING ARE TEXAS...FROLONA... ROOSTERVILLE... EPHESUS...
FRANKLIN AND CENTRALHATCHEE.
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS LIKELY. DO NOT ATTEMPT
TO DRIVE ACROSS WATER COVERED ROADWAYS.
Flash Flood, Heard
- When
- May 16, 10:48 AM EST to 1:30 PM EST
- Where
- Heard County, 0.41 mi N of Elery to 0.83 mi WNW of Elery
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 33.356, -85.070
The Heard County 911 Center reported that six roads between Franklin and Centralhatchee were flooded and closed. Water rose up to the bridge on Five Notch Road near Nut Road. Water also rose up to the door a mobile home in the area. Water was flowing out of the ditches on Victory Road. While no homes were damaged, some debris removal was required in the areas of flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 16 to 21, 20091 death · $5.5 million · 2 events
- Flash Flooding and Hail in Mississippi, May 16, 20091 death · 2 injured · $7,000 · 1.75 in hail · 15 events
- Tornadoes and Hail in New York, May 16, 20091 injured · $117,000 · EF2 · 18 events
- Hail and Damaging Winds in Tennessee, May 16, 20091 injured · $95,000 · 55 kt wind · 4 events
- Damaging Wind in Louisiana, May 16, 20092 injured · $50,000 · 58 kt wind · 1 event
- Damaging Winds in Kentucky, May 16, 2009$90,000 · 60 kt wind · 4 events
- Damaging Winds in Pennsylvania, May 16, 2009$75,000 · 50 kt wind · 6 events
- Damaging Winds in New York, May 16, 2009$63,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in North Carolina, May 16, 2009$40,000 · 0.75 in hail · 7 events
- Flash Flood in Alabama, May 16, 2009$50,000 · 1 event
- Flash Flooding in North Carolina, May 16 to 17, 2009$38,000 · 3 events
- Flash Flooding in Virginia, May 16 to 17, 2009$33,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173007.